Illinois, 2013

Flooding in Illinois, May 1 to 21, 2013

May 1 to 21, 2013 · NWS PAH · 4 events in 3 counties and zones

The Mississippi and Ohio Rivers remained above flood stage from April well into May. Heavy rainfall in the Missouri and upper Mississippi Valleys sent the Mississippi River well above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi and Ohio Rivers remained above flood stage from April well into May. Heavy rainfall in the Missouri and upper Mississippi Valleys sent the Mississippi River well above flood stage. The Ohio River remained above flood stage due to frequent moderate rainfall events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 30, 10:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT TUE APR 30 2013

.UPDATE...
ISSUED AT 1129 PM CDT TUE APR 30 2013

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 307 PM CDT TUE APR 30 2013

ECMWF AND NAM SHOW AN UPPER LEVEL RIDGE HOLDING OFF ANY
PRECIPITATION ACROSS THE MIDDLE MISSISSIPPI AND LOWER OHIO
VALLEYS THROUGH WEDNESDAY NIGHT. GFS AND SREF TRY TO SNEAK SOME
QPF MAINLY INTO SOUTHEAST MISSOURI LATE WEDNESDAY INTO WEDNESDAY
NIGHT AHEAD OF OUR NEXT WEATHER SYSTEM. PREFER TO LEAN TOWARD THE
DRIER SOLUTIONS WHICH HAVE BEEN FAIRLY CONSISTENT OVER THE LAST FEW
RUNS. KEPT ANY POPS OUT OF THE FORECAST THROUGH WEDNESDAY NIGHT.
TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL NORMALS AS
WINDS REMAIN SOUTHERLY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 307 PM CDT TUE APR 30 2013

THE LONG TERM WILL CONTINUE TO BE WEIGHTED STRONGLY TOWARD CURRENT AND
PRIOR RUNS OF THE ECMWF DETERMINISTIC AND ENSEMBLE MEAN SOLUTIONS.
THE 12Z CMC HAS TRENDED BACK TOWARD THE ECMWF. THE GFS CONTINUES TO
SUGGEST A FARTHER SOUTH SOLUTION AND LITTLE WEIGHT WILL BE GIVEN IT
AT THIS TIME. AGAIN LATEST ANALOGS SUGGEST IT IS A BIT TOO FAR SOUTH
BASED ON PAST HISTORY.

CLUSTERING FAVORED SOLUTIONS OF THE PAST FEW DAYS SUGGESTS THE H5 LOW
TRACK WILL BE FROM AROUND ECNTRL/CNTRL KS 12Z FRI TO WCNTRL MO 12Z
SAT...SRN IA 12Z SUNDAY AND OVER CNTRL LAKE MI BY 12Z MON. CHANCE OF
CONVECTION WILL INCREASE GRADUALLY FROM WEST TO EAST THURSDAY WITH
BEST CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT...SHIFTING TO OUR
EASTERN COUNTIES SATURDAY. LOCALLY HEAVY RAIN IS THE MAIN CONCERN WITH
THIS SYSTEM. FORECAST PRECIP WATER VALUES APPROACH 1.5 INCHES AND
REACHES THE 90TH PERCENTILE. MODEL PROJECTIONS ARE GENERALLY 1 TO 2
INCHES AREA WIDE...WITH LOCALLY 3-4 INCHES POSSIBLE...ESPECIALLY
CNTRL AND WEST SECTIONS OF THE CWFA.

WE STILL THINK THE AREA WILL EVENTUALLY BE DRY SLOTTED TO SOME
DEGREE SATURDAY INTO SATURDAY NIGHT...ESPECIALLY OVER THE SW/W 1/2
OF THE AREA. FROM SUNDAY AND BEYOND...KEPT OUR LOW CONFIDENCE LOW OR
SLIGHT CHANCE POPS GOING GIVEN THE PROGRESSIVE UNSETTLED LOOK TO
THE PATTERN SOUTH OF THE DEPARTING LOW TO OUR NORTH. CHANCE OF
PRECIP SUNDAY WILL PROBABLY BE DEPENDENT ON HOW FAR SOUTH THE H5 LOW
IS AND LINGERS BEFORE HEADING NORTH. IT COULD END UP BEING BASICALLY
DRY SUNDAY AS WELL.

TEMPERATURES WERE A BLEND OF PREVIOUS NUMBERS AND THE LATEST OUTPUT
FROM THE ECE AND ECMWF.

&&

.AVIATION...
ISSUED AT 1129 PM CDT TUE APR 30 2013

HAVING SOME ISSUES WITH OUR GUIDANCE THIS EVENING...SO WILL KEEP
THE FORECAST VERY SIMPLE AND VFR. DESPITE CLEAR AND NEARLY CALM
CONDITIONS...SEE NO SIGNAL FOR FOG FORMATION TONIGHT. LIGHT
SOUTHEAST WINDS OVERNIGHT WILL PICK UP TO AROUND 8KTS...AND VEER
TO SOUTH SOUTHEAST DURING THE DAY. THE SOUTHEAST FLOW WILL BRING
SOME INCREASE IN MOISTURE IN THE 4-6KFT LAYER. WOULD NOT BE
SURPRISED TO SEE A PERIODIC CEILING AT KPAH OR KCGI
WEDNESDAY...AND AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE
COMPLETLY RULED OUT IN THE AFTERNOON OR EVENING. CONFIDENCE IN
A CEILING OR SHRA/TSRA IS TOO LOW TO MENTION IN THE TAFS AT THIS
TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...RST
LONG TERM...CN
AVIATION...DRS
Hazardous weather outlook, Apr 30, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE APR 30 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
330 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING ON SOME AREA RIVERS CONTINUES. PLEASE REFER TO THE RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY. LOCALLY
HEAVY RAIN WILL BE POSSIBLE FROM LATE THURSDAY THROUGH FRIDAY NIGHT
OR EARLY SATURDAY. 1 TO 2 INCHES OF RAINFALL APPEARS LIKELY.
ISOLATED AMOUNTS OF 3 OR 4 INCHES CANNOT BE RULED OUT...ESPECIALLY
OVER SOUTHERN ILLINOIS...FAR WEST KENTUCKY AND SOUTHEAST MISSOURI.

FLOODING ON SOME AREA RIVERS WILL CONTINUE. PLEASE REFER TO THE
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Alexander

When
May 1, 12:00 AM CST to May 21, 4:00 AM CST
Where
Alexander County, 2.55 mi ESE of Cairo to 2.27 mi E of Cairo
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.986, -89.137

Continuing from April into May, moderate flooding of the Ohio River occurred. At the Cairo river gage, the river crested at 49.96 feet on the evening of the 10th. This is about 10 feet over the flood stage of 40 feet. There was considerable flooding of low-lying fields and woodlands near the river. A state park and some river access roads were under water.

Flood, Pulaski

When
May 1, 12:00 AM CST to May 19, 7:00 PM CST
Where
Pulaski County, Olmsted to 0.69 mi ESE of Levings
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Continuing from April into May, moderate flooding occurred on the Ohio River. At the Grand Chain river gage, the river crested at 49.8 feet on the morning of the 9th. This was about 8 feet over the flood stage of 42 feet. There was considerable flooding of low-lying fields and woodlands near the river. Park land and some river access roads were under water.

Flood, Massac

When
May 1, 12:00 AM CST to May 18, 9:00 AM CST
Where
Massac County, Brookport to 2.05 mi NNW of Brookport
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Continuing from April into May, minor flooding occurred on the Ohio River. There was minor flooding of low-lying fields and woodlands near the river, including parts of Fort Massac State Park in Metropolis. River access roads and boat ramps were flooded.

Flood, Alexander

When
May 1, 12:00 AM CST to May 19, 8:30 PM CST
Where
Alexander County, Thebes to 0.6 mi SE of Thebes
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Continuing from April into May, moderate flooding occurred on the Mississippi River. At the Thebes river gage, the river crested at 39.6 feet early on the morning of the 6th. This was almost 7 feet above flood stage. There was considerable flooding of low-lying fields and woodlands near the river, including riverside parks and access roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449405, 449406, 449407, 449408.